Alert archive / Arizona / Tornado Warnings in 2008

Tornado Warning 1, NWS Flagstaff, AZ

August 15, 2008Coconino County, Arizona

NWS Flagstaff, AZ issued this tornado warning at Aug 15, 2008, 4:17 PM MST for Coconino County, Arizona. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2008, 4:17 PM MST (23:17 UTC)
Expired
Aug 15, 2008, 4:43 PM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 90 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 4:20 PM MSTHAIL 0.88Parks, AZREPORTED ESTIMATED WINDS OF 30 TO 40 MPH ALONG WITH NICKEL SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KFGZ 152317
TORFGZ
AZC005-160000-
/O.NEW.KFGZ.TO.W.0001.080815T2317Z-080816T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
417 PM MST FRI AUG 15 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 500 PM MST

* AT 415 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PARKS...OR
  17 MILES WEST OF FLAGSTAFF...MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTHERN COCONINO COUNTY AT 430 PM MST

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING
PREVIOUSLY IN EFFECT FOR THIS STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3513 11171 3503 11195 3522 11207 3532 11189
TIME...MOT...LOC 2317Z 327DEG 18KT 3520 11192

$$
2 follow-up statements
000 
WWUS55 KFGZ 152331
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
429 PM MST FRI AUG 15 2008

AZC005-160000-
/O.CON.KFGZ.TO.W.0001.000000T0000Z-080816T0000Z/
COCONINO AZ-
429 PM MST FRI AUG 15 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR SOUTH
CENTRAL COCONINO COUNTY...

AT 424 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THE POTENTIAL FOR A TORNADO. THIS TORNADO WAS LOCATED 6 
MILES SOUTH OF MILEPOST 180 ON I-40...OR ABOUT 16 MILES WEST OF 
FLAGSTAFF...MOVING SOUTHEAST AT 21 MPH.

THE TORNADO WILL BE NEAR...
  10 MILES SOUTHEAST OF PARKS AT 435 PM MST

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKLE SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS 
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN 
THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS IF POSSIBLE AND TO 
THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF 
DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3513 11171 3503 11195 3522 11207 3532 11189 
TIME...MOT...LOC 2329Z 327DEG 18KT 3515 11188

$$
000 
WWUS55 KFGZ 152343
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
442 PM MST FRI AUG 15 2008

AZC005-152352-
/O.CAN.KFGZ.TO.W.0001.000000T0000Z-080816T0000Z/
COCONINO AZ-
442 PM MST FRI AUG 15 2008

...THE TORNADO WARNING FOR SOUTH CENTRAL COCONINO COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM NEAR AND SOUTH OF PARKS WHICH PROMPTED THE 
TORNADO WARNING HAS WEAKENED. THEREFORE THE TORNADO WARNING HAS BEEN 
CANCELLED. HOWEVER...THE STORM WILL STILL PRODUCING HAIL AND HEAVY 
RAIN THROUGH 500 PM MST.

LAT...LON 3513 11171 3503 11195 3522 11207 3532 11189
TIME...MOT...LOC 2342Z 327DEG 18KT 3510 11184

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Aug 15, 2:30 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST FRI AUG 15 2008

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND ACROSS PORTIONS OF NORTHERN AND CENTRAL ARIZONA. AFTERNOON
TEMPERATURES WILL COOL SLIGHTLY EACH DAY...BUT WILL STILL REMAIN
NEAR NORMAL.

&&

.DISCUSSION...STORMS ARE BEGIN TO FIRE ALONG THE MOGOLLON RIM
CONVERGENCE ZONE AND THESE STORMS WILL SLOWLY PROGRESS SOUTH INTO A
MORE MOIST AND UNSTABLE ENVIRONMENT WITH WEAK DIVERGENCE ALOFT. THE
WEAK DIVERGENCE IS ASSOCIATED WITH THE DEFORMATION ZONE OVER THE
AREA. ANVILS WILL BLOW OFF TO THE EAST WITH A 40 TO 45 KNOT WIND
ALOFT...THE STRONGER WINDS ALOFT WILL LEND TO STRONG PULSE STORMS.
STORMS TONIGHT WILL BEGIN TO DIMINISH 1 TO 2 HOURS AFTER SUNSET.

FOR SATURDAY...AN UNUSUAL DEEP CLOSED LOW WILL SETTLE IN OVER
NORTHWEST COLORADO. THIS SYSTEM WILL INCREASE WINDS ALOFT AS A FIRST
IN A SERIES OF SHORTWAVE TROUGHS WILL ROTATE AROUND THIS LOW. THE
SHORTWAVE TROUGH IS EXPECTED TO INCREASE WINDS ALOFT AS THIS FEATURE
MOVES ACROSS NORTHERN ARIZONA DURING THE AFTERNOON. THE INCREASED
WIND SHEAR WILL HELP ORGANIZE STORMS...AND INCREASE THE THREAT OF
SEVERE WX. THE DEEPEST MOISTURE IS FORECAST TO RESIDE FROM THE
COCONINO PLATEAU SOUTHEAST ALONG THE MOGOLLON RIM AND OVER THE
SOUTHERN HALF OF NAVAJO AND APACHE COUNTIES. 500 MB TEMPERATURES ARE
FORECAST TO COOL ON SATURDAY IN RESPONSE TO THE LOW PRESSURE SYSTEM
OVER NORTHWEST COLORADO...HELPING THE ENVIRONMENT BECOME MORE
UNSTABLE. STORMS AGAIN WILL FIRE ALONG THE COCONINO PLATEAU AND THE
MOGOLLON RIM AND WHITE MOUNTAINS...AND WILL PROGRESS SOUTHWARD
TOWARD LOWER ELEVATIONS.

SUNDAY AND MONDAY MOISTURE WILL STAY IN PLACE FROM THE KAIBAB
PLATEAU AND THE MOGOLLON RIM SOUTH...WITH SCATTERED STORMS OVER
THESE AREAS.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL MOVE SOUTHEASTWARD OFF THE MOGOLLON RIM AND THE
WHITE MOUNTAINS INTO NORTHERN GILA COUNTY. STORMS WILL ALSO AFFECT
PORTIONS OF YAVAPAI COUNTY AS WELL. A FEW OF THESE STORMS WILL
PRODUCE MVFR CONDITIONS. ISOLATED -SHRA/-TSRA CAN BE EXPECTED NORTH
OF THE MOGOLLON RIM. ALL STORMS ARE EXPECTED TO WEAKEN IN INTENSITY
AND DIMINISH IN AREAL COVERAGE BETWEEN 02Z-04Z...WITH CLOUDS
SCATTERING OUT AFTER 07Z. EXPECT MORE SHOWERS AND THUNDERSTORMS TO
DEVELOP AGAIN AFTER 16/18Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

MONDAY THROUGH WEDNESDAY...EXPECT SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM WITH
ISOLATED STORMS NORTH OF THE RIM THROUGH THE PERIOD. MINIMUM
RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 15 PERCENT FOR THE
PERIOD EXCEPT FOR AREAS ALONG THE COLORADO RIVER.

&&

PUBLIC...............TC
AVIATION/FIRE WX.....42

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 15, 4:00 PM MST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST FRI AUG 15 2008

AZZ004>018-037>040-160700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

AN INTERESTING WEATHER PATTERN IS BEGINNING TO EVOLVE OVER THE
REGION TODAY AND INTO THE WEEKEND AS AN ANOMALOUS UPPER LOW TAKES
SEAT IN NORTHEAST UTAH...SOUTHWEST WYOMING...NORTHWEST COLORADO. FOR
TODAY A FEATURE LYING NORTHWEST TO SOUTHEAST ACROSS THE AREA WILL
HELP PROVIDE SOME DEEP LIFT AND WEAK FORCING THAT WILL HELP GET
THUNDERSTORMS GOING MAINLY ALONG THE MOGOLLON RIM AND INTO THE WHITE
MOUNTAINS. DRIER AIR TO THE NORTH OF FLAGSTAFF WILL INHIBIT
THUNDERSTORMS DEVELOPMENT TO MAINLY ISOLATED STORMS. FROM THE
MOGOLLON RIM SOUTH...STORMS WILL HAVE PLENTY OF MOISTURE AND
INSTABILITY TO FEED OFF OF AS THEY ADVANCE SOUTHWARD INTO THIS MOIST
AND UNSTABLE FLOW. WINDS ALOFT TODAY ARE STRONGER AS WELL...SO WE
ARE EXPECTING SOME OF THE STORMS TO BE STRONGER WITH THE POTENTIAL
OF ISOLATED SEVERE STORMS PRODUCING LARGE HAIL AND VERY STRONG WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY...THE  MOISTURE WILL INCREASE ACROSS THE AREA ALLOWING
FOR A GREATER THREAT OF STORMS ACROSS ARIZONA. WITH THE DEEPER
MOISTURE IN PLACE...AN UPPER LEVEL TROUGH WILL MOVE SOUTHWARD FROM
THE DEEP LOW OVER NORTHWEST COLORADO... THIS TROUGH OF LOW PRESSURE
WILL HELP PROVIDE SOME STRONGER LIFT AND A BETTER FLOW PATTERN THAT
WILL HELP STORMS BECOME STRONGER AND POSSIBLY BECOME SEVERE.

MOISTURE WILL REMAIN IN PLACE FROM THE MOGOLLON RIM SOUTH INTO
MONDAY WITH THE POTENTIAL FOR STORM DEVELOP ALONG THE HIGH TERRAIN
FROM THE KAIBAB PLATEAU SOUTHEAST ALONG THE MOGOLLON RIM AND INTO
THE WHITE MOUNTAINS. THE STEERING FLOW WILL MOVE STORMS INTO THE
LOWER ELEVATIONS OF YAVAPAI AND GILA COUNTIES DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:01 PM MSTSevere Thunderstorm WarningFGZCoconino44 min
Aug 15, 3:31 PM MSTAreal Flood AdvisoryFGZCoconino62 min
Aug 15, 3:51 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 15, 4:11 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Aug 15, 4:37 PM MSTSevere Thunderstorm WarningFGZYavapai38 min
Aug 15, 4:43 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai2 hr
Aug 15, 4:51 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai39 min
Aug 15, 4:58 PM MSTFlash Flood WarningFGZCoconino, Yavapai2 hr

Nearby

Tornado Warnings in Arizona, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.